Georgia, 2012

Hail and Damaging Winds in Georgia, May 6, 2012

May 6, 2012 · NWS TAE · 32 events in 13 counties and zones

Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg. Winds aloft were weak, so storms were mainly pulse in nature with brief-lived intense cores. The strongest of these pulsating storms produced large hail and damaging winds. Storms became semi-organized along a common outflow late in the day and shifted southward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 6, 12:59 PM EST, 21 minutes earlier.

Area forecast discussion, May 6, 12:59 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 PM EDT Sun May 6 2012

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND PORTIONS OF INLAND FLORIDA PANHANDLE
AND BIG BEND...

.PREV DISCUSSION...
.Discussion...Not many changes appear to be needed to the near term
grids with primary focus on coverage and intensity of
afternoon/evening thunderstorms.  12z soundings from TLH and BMX
indicate very steep lapse rates are in place atop rich boundary
layer moisture with h5 temps from -11c to -14c.  This will support
moderate to strong instability with afternoon MLCAPE likely
exceeding 2500 J/Kg this afternoon as highs push 90f. Primary
hindrance for any sustained severe threat will be the weak winds
aloft.  Thus, storms will mainly be pulse in nature with brief-lived
intense cores.  The strongest of these pulsating storms should be
capable of hail around 1 inch in diameter and brief damaging winds.
Coverage and initiation locations of ensuing diurnal storms remains
problematic with only weak focusing mechanisms in place.  Storms may
continue propagating southwards out of central AL/GA...with
additional isolated development possible along the sea breeze or any
other weak, residual surface boundaries given the general lack of
capping this afternoon.  It is not out of the question to see
activity become semi-organized along a common outflow and shift
south across the CWA this evening with pulse-severe cores.  This
possibility is the reason SPC has placed area back under a SLGT in
the day 1 outlook.

&&

.Aviation (through 12 UTC Monday)...Partly sunny conditions will
become prevalent into the early afternoon as fog/low clouds have
burned off.  However, expect increasing chances of showers/
thunderstorms as the day wears on. Some of the stronger storms could
produce wind gusts at least in the 20-30 kt range with an isolated
severe gust and hail not out of the question at TAF sites.  This
activity is expected to move offshore/diminish during the evening
with VFR for several hours tonight before fog and low clouds again
bring MVFR/IFR conditions around sunrise.

&&

.MARINE...
A fairly benign pattern is expected over the marine area the next
several days (outside of thunderstorm activity). Seas should be
generally 1 foot or less with winds below 15 knots.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Evans
Hazardous weather outlook, May 6, 4:30 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 6, 1:20 PM EST
Where
Clay County, 2.83 mi SSE of Watson Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.680, -85.000

A tree was blown down on Cotton Hill Road. Monetary damage was estimated.

Thunderstorm Wind, Randolph

When
May 6, 1:34 PM EST
Where
Randolph County, Cuthbert
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
31.770, -84.780

Two power lines were blown down in the city of Cuthbert. Monetary damage was estimated.

Thunderstorm Wind, Randolph

When
May 6, 1:34 PM EST
Where
Randolph County, 1.33 mi NE of Coles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.766, -84.817

Two trees were blown down on Highway 82 West. Monetary damage was estimated.

Thunderstorm Wind, Randolph

When
May 6, 1:35 PM EST
Where
Randolph County, 2.4 mi W of Cuthbert-Randolph Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.707, -84.860

A tree was blown down along County Road 266. Monetary damage was estimated.

Hail, Lee

When
May 6, 2:07 PM EST
Where
Lee County, 2.38 mi NNW of Neyami
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -84.230

Hail up to quarter size was reported by the public on WFXL-TV's facebook page near the Winn Dixie.

Hail, Colquitt

When
May 6, 2:15 PM EST
Where
Colquitt County, 2.36 mi E of Funston
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
31.190, -83.830

Hail up to nickel size fell along Highway 37 to the west of Moultrie.

Thunderstorm Wind, Baker

When
May 6, 2:27 PM EST
Where
Baker County, 2.73 mi ENE of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.400, -84.500

A tree was blown down on Choice Goodman Road. Monetary damage was estimated.

Thunderstorm Wind, Dougherty

When
May 6, 2:30 PM EST
Where
Dougherty County, 3.01 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.606, -84.199

A large tree was blown down and blocked Whispering Pines Road. Monetary damage was estimated.

Thunderstorm Wind, Dougherty

When
May 6, 2:30 PM EST to 2:45 PM EST
Where
Dougherty County, 2.26 mi NNW of Albany to 1.27 mi SW of East Albany
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
31.598, -84.191

At least 8 trees were blown down around the city of Albany. Monetary damage was estimated.

Hail, Dougherty

When
May 6, 2:35 PM EST
Where
Dougherty County, Albany
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.570, -84.170

A Fox 31 news article stated that quarter size hail fell in Albany.

Hail, Dougherty

When
May 6, 2:36 PM EST
Where
Dougherty County, 1.82 mi SW of East Albany
Measured
0.75 in hail
Reported by
Public
Coordinates
31.550, -84.140

Penny size hail was reported near the intersection of Radium Springs Road and Highway 234.

Thunderstorm Wind, Baker

When
May 6, 2:55 PM EST
Where
Baker County, 2.02 mi NE of Mimsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.273, -84.499

A tree was blown down on Highway 200. Monetary damage was estimated.

Hail, Lanier

When
May 6, 2:55 PM EST
Where
Lanier County, 3.45 mi S of Teeterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.060, -83.140

Nickel size hail was reported between Ray City and Lakeland.

Hail, Lowndes

When
May 6, 2:55 PM EST
Where
Lowndes County, Hahira
Measured
1 in hail
Reported by
Public
Coordinates
30.990, -83.370

Quarter size hail was reported in Hahira.

Thunderstorm Wind, Miller

When
May 6, 3:00 PM EST
Where
Miller County, Colquitt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.170, -84.730

A tree was blown down on Highway 91. Monetary damage was estimated.

Thunderstorm Wind, Dougherty

When
May 6, 3:00 PM EST
Where
Dougherty County, Putney
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.480, -84.100

A 10x14 metal shed was destroyed along with minor roof damage. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
May 6, 3:03 PM EST
Where
Lowndes County, 4.7 mi SSW of I-75 at Exit 29
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.931, -83.419

A tree was blown down near the intersection of Snake Nation Road and Myers Bluff Road. Monetary damage was estimated.

Hail, Mitchell

When
May 6, 3:10 PM EST
Where
Mitchell County, 5.02 mi S of Cotton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.088, -84.049

Quarter size hail fell about 1 mile west of the Mitchell/Colquitt county line along Highway 111.

Thunderstorm Wind, Miller

When
May 6, 3:12 PM EST
Where
Miller County, 1.55 mi ESE of Boykin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.091, -84.656

A tree was blown down on Dunlap Road. Monetary damage was estimated.

Hail, Thomas

When
May 6, 3:27 PM EST
Where
Thomas County, 2.25 mi NNW of Quality
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.069, -84.087

Hail up to quarter size was reported near Meigs in Thomas county.

Thunderstorm Wind, Grady

When
May 6, 3:30 PM EST
Where
Grady County, 1.3 mi NW of Spence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.043, -84.176

Trees were blown down around Mill Pond Road. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
May 6, 3:30 PM EST
Where
Decatur County, 3.04 mi ESE of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.970, -84.560

Trees were blown down around Flint River Heights Road. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
May 6, 3:32 PM EST
Where
Grady County, 1.05 mi SSW of Peoples Still
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.976, -84.317

Trees were blown down on Spring Hill Road. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
May 6, 3:37 PM EST
Where
Thomas County, 2.25 mi NNW of Quality
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.070, -84.085

A tree was blown down near Meigs in Thomas county. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
May 6, 3:40 PM EST
Where
Lowndes County, 4.22 mi W of Kinderlou
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.795, -83.431

A tree was blown down on Highway 84 West near the Brooks county line. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
May 6, 3:48 PM EST to 3:52 PM EST
Where
Grady County, 1.18 mi N of Cairo to 0.57 mi SSW of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.887, -84.201

Trees were blown down around Cairo. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
May 6, 3:52 PM EST
Where
Decatur County, 3.35 mi WSW of Climax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.856, -84.484

Trees were blown down on Lake Douglas Road. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
May 6, 4:00 PM EST
Where
Thomas County, 0.89 mi WSW of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
30.827, -83.995

A tree was blown down onto a residence on Raleigh Avenue in Thomasville. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
May 6, 4:00 PM EST
Where
Thomas County, 0.45 mi ENE of Homestead Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
30.844, -83.984

A tree was blown down onto a residence on Crawford Street in Thomasville. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
May 6, 4:00 PM EST
Where
Decatur County, 3.45 mi N of Amsterdam
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
30.770, -84.430

Trees and power lines were blown down on Wautauga Road. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
May 6, 4:05 PM EST
Where
Decatur County, 0.43 mi NNW of Attapulgus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.746, -84.482

Trees were blown down around Woodland Avenue. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
May 6, 4:10 PM EST
Where
Lowndes County, 0.41 mi W of Clyattville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.691, -83.317

A tree was blown down on Railroad Avenue in Clyattville. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369296, 369299, 369301, 369304, 369321, 369309, 369306, 369313, 369317, 369311, 369312, 369308, 369320, 369322, 369326, 370320, 369325, 369329, 369327, 369334, 369674, 369678, 369676, 369337, 369323, 369677, 369675, 369350, 369351, 369683, 369682, 369324.